Thunderstorm Wind, Blount
- When
- August 19, 12:48 PM CST
- Where
- Blount County, 0.26 mi SW of Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.117, -86.523
Several trees uprooted along Woods Road.
A surface boundary was positioned along the I-20/I-59 corridor. A short wave trough near the Mississippi/Alabama state line would provide the necessary lift along the surface boundary for the development of a line of strong to severe storms along and east of I-65.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A surface boundary was positioned along the I-20/I-59 corridor. A short wave trough near the Mississippi/Alabama state line would provide the necessary lift along the surface boundary for the development of a line of strong to severe storms along and east of I-65.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 19, 11:33 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1233 PM CDT Wed Aug 19 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1054 AM CDT Wed Aug 19 2020/ Only minor changes needed for the next 36 hour forecast. The outside threat for isolated severe weather continues this afternoon. Temperatures aloft are cooler today aiding the instability as the upper trough digs further south. There is also a fairly decent lower level moisture pool developing across southeast Alabama ahead of the surface boundary. Storm coverage will increase over the next several hours, mainly east of I65 or closer to the surface front, and will rapidly subside just after sunset. Most of the morning parameters indicate a high risk for wet microbursts from I59, south and east. 17/KLAWS Previous short-term discussion: /Updated at 0345 AM CDT Wed Aug 19 2020/ Today and Tonight. A relatively amplified mid to upper-level pattern remains stretched across the CONUS with ridging in place across the West and a longwave trough east of the Mississippi River. Water vapor imagery depicts an embedded shortwave now moving southeast from the mid MRV headed toward Central AL along with associated mid-level height falls. At the surface, a boundary is now positioned from near Marengo County northeastward to near Cleburne County per recent surface obs and RADAR imagery. This feature and combined aloft will allow for an increase in convective activity this afternoon as temperatures rise into the upper 80s to lower 90s. Guidance suggests the shortwave will position to near the AL/MS line and generally approach Central AL this afternoon. Though with time the vort max may weaken, a more broad area of height falls/vorticity aloft will continue to dig into the Deep South. Meanwhile, low-level moistening is expected to the east and southeast of a ~1008-1009 mb low pressure set to develop near south Central AL this afternoon along the surface boundary. As such, I placed 'likely' PoPs east of I-65 with a decreasing trend northwestward with expected decline in forcing and moisture quality. The presence of mid-level dry air & low-level moisture advection will combine with other factors to promote the development of isolated strong to severe thunderstorms by this afternoon. These factors include SBCAPE of 2,000-3,000 J/kg and rather steep low- level lapse rates in places (8-9 C/km). Though I'd like to see PWs a little bit higher (HREF mean suggests 1.4-1.6" in likely PoP area), I can't rule out instances of damaging wind gusts due to microbursts. Additional forcing considerations help overcome this factor as updrafts would otherwise struggle to maintain their rigor due to dry air entrainment aloft. (It is this dry air entrainment that strengthens the downdraft core for microburst potential, however.) At face value, the above reasons warrant a low-confidence mention of strong to severe thunderstorms in the HWO, albeit of an unorganized nature. This will include brief damaging wind gusts up to 60 mph and small to quarter size hail for the more robust updrafts/cores able to take advantage of the ~20 kts eff. bulk shear. Thursday morning and afternoon. As mentioned before, a more broad area of synoptic height falls and associated vorticity is expected to settle across the Deep South and generally retrograde west & center near the lower MRV by Thursday morning. A more robust reservoir of low-level moisture/theta-e are expected to overspread much of the downstream areas across the Southeast with PWs ~1.7-1.9". Cooling temperatures aloft (around -9 to -10 C at 500 mb) and a moisture-rich boundary layer are pointing toward 3,000-4,000+ SBCAPE profiles amidst 15-25 kts eff. bulk shear (increasing southwesterly flow in the southeast areas). I've increased PoPs as this and the left exit region of an upper-level jet streak should foster numerous thunderstorms, including the potential for multicell clusters and bowing segments capable of damaging winds. More isolated cells earlier in the convective life cycle will carry the potential for severe criteria hail given the relatively cool temps aloft and favorable buoyancy in the hail growth zone. For these reasons I'll mention strong to severe thunderstorms in the HWO with the afternoon and early evening the time of greatest potential. Kinematics and other parameters suggest areas along and south of I-20 having the best chance at this time, though the entire Southeast CONUS has a chance given the overall PoPs despite 'weaker' shear values elsewhere. 40/Sizemore .LONG TERM... /Updated at 0345 AM CDT Wed Aug 19 2020/ Friday through Tuesday. A pronounced and anomalous upper-level trough will be nearly stationary on Friday. Deep-layer southerly flow will coincide with abundant moisture across Alabama, leading to numerous or widespread showers and storms. This activity should persist into the evening hours due to continued upper-level support. The trough should pick up forward speed Friday night into Saturday as it begins to merge back into the main jet stream. A dry slot is likely to move in from the southwest, causing rain chances to drop into the 40-50 percent range for most of our area. For Sunday through Tuesday, the highest moisture content should be located across the southern half of our area. Though heights will rise, a general weakness in the ridge is expected to result in daily scattered showers and storms with the best chances across our southern areas. 87/Grantham && .AVIATION... 18Z TAF Discussion. Showers and thunderstorms will continue to increase through the afternoon hours as a surface boundary interacts with an upper trough. Coverage should be relatively high for summer convection at and near all sites, but should reduce substantially once we are out of the diurnal cycle. Overnight should leave middle or higher level cigs, with some vis reduction possible in the early morning depending on rain coverage. 17/KLAWS && .FIRE WEATHER... Increasing moisture and rain chances is expected to ensue across the eastern and southeastern portions of the area today with showers and thunderstorms likely by this afternoon. A weak low pressure is forecast to develop along a nearly stationary frontal boundary stretching from southwest to northeast this afternoon as well. This will feature light northerly to northwesterly winds north of I-59 and more southeasterly flow closer to I-85. Minimum RH values will remain above 35-40% today and will increase area- wide as tropical moisture overspreads the area for Thursday and Friday along with elevated convective rain chances. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 66 88 67 84 65 / 50 80 60 80 50 Anniston 68 89 68 85 67 / 50 80 70 80 50 Birmingham 69 89 69 85 68 / 50 80 60 80 40 Tuscaloosa 69 90 69 86 68 / 40 80 50 70 30 Calera 68 89 68 84 67 / 50 80 60 80 40 Auburn 68 87 67 82 67 / 50 80 70 80 50 Montgomery 70 90 70 86 69 / 50 80 60 80 40 Troy 69 88 69 84 68 / 50 80 70 80 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 355 AM CDT Wed Aug 19 2020 ALZ011>015-017>050-201200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 355 AM CDT Wed Aug 19 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated strong to severe thunderstorms are possible this afternoon and early evening. Brief damaging wind gusts up to 60 mph and hail up to quarter size could occur. Best chances remain along and east of Interstate 65. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible Thursday afternoon and early evening. Damaging wind gusts up to 60 mph and hail up to quarter size are possible. Best chances remain along and south of Interstate 20. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening, as well as Thursday afternoon and evening. Please follow all local, state, and CDC guidelines in regards to travel.
Special Weather Statement
National Weather Service Birmingham AL
1254 PM CDT Wed Aug 19 2020
ALZ018-191830-
Etowah AL-
1254 PM CDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ETOWAH COUNTY UNTIL
130 PM CDT...
At 1254 PM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 7 miles west of Attalla, moving east at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gadsden, Attalla, Altoona, Walnut Grove, Reece City, Aurora,
Howelton, Mountainboro, Gallant, Rockledge and Ramsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3410 8603 3401 8604 3397 8618 3397 8619
3398 8619 3399 8622 3397 8625 3397 8626
3399 8627 3398 8629 3410 8630 3413 8627
3416 8612
TIME...MOT...LOC 1754Z 267DEG 7KT 3404 8621
56The Northeast Alabama radar (KHTX), 99 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Several trees uprooted along Woods Road.
Several trees uprooted across northern Chambers County.
Rainfall totals of 3-5 inches over a two hour period produced resulted in several flooded roadways across northern Chambers County. Water about a foot deep flowing across Highway 278 at Stroud Creek and culvert washed out along County Road 234.
Rainfall totals of 3-5 inches over a two hour period resulted in numerous flooded roadways across southern Elmore County. Flooded roads include: Highway 14 near Queen Ann Road, Highway 111, Highway 231 near the Blue Ridge Community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916357, 916358, 916359, 916362.